Georgia, 2014

Damaging Winds in Georgia, November 23, 2014

November 23, 2014 · NWS CHS · 3 events in 3 counties and zones

Scattered to numerous thunderstorms developed in line segments behind an advancing warm front in the evening hours. A few of the thunderstorms became strong to severe and produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered to numerous thunderstorms developed in line segments behind an advancing warm front in the evening hours. A few of the thunderstorms became strong to severe and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Nov 23, 7:59 PM EST, 7 minutes earlier.

Area forecast discussion, Nov 23, 7:59 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
759 PM EST SUN NOV 23 2014

.SYNOPSIS...
A WARM FRONT WILL MOVE NORTH THROUGH THE AREA THIS EVENING. A
SLOW MOVING COLD FRONT WILL THEN SHIFT TOWARD THE COAST AND
OFFSHORE BY MONDAY NIGHT. THE FRONT WILL MEANDER OFF THE SOUTHEAST
COAST INTO EARLY WEDNESDAY...BEFORE AN OFFSHORE LOW PRESSURE
SYSTEM DEVELOPS ON THE FRONT AND PULLS THE FRONT FURTHER INTO THE
ATLANTIC. HIGH PRESSURE WILL THEN PREVAIL FOR THE HOLIDAY WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
NEGATIVELY TILTED MID/UPPER TROUGH WILL BE AT ITS CLOSEST APPROACH
THIS EVENING TO THE LOCAL AREA. IT IS STARTING TO PIVOT MORE
NORTH/NE RATHER THAN EASTWARD...SO THE QLCS MAY START TO DWINDLE
SOME IN ITS INTENSITY WITH TIME BY 06Z AS IT MOVES ACROSS THE
FORECAST AREA. AT THE SURFACE WE FIND A WARM FRONT LIFTING THROUGH
MUCH OF THE REGION...WITH SOME INDICATIONS OF A TRIPLE
POINT/OCCLUSION NEAR AN AREA OF CONFLUENCE NEAR THE SAVANNAH
RIVER.

CINH IS ATTEMPTING TO HOLD ON AND/OR DEVELOP OVER A WIDER
AREA...BUT WITH THE PASSAGE OF THE WARM FRONT THIS HAS BEEN A
DIFFICULT PROCESS AS INSTEAD WE/RE STARTING TO SEE SOME MORE
SURFACE BASED INSTABILITY OVERSPREADING THE FORECAST ZONES WITH
SURFACE DEW POINTS THAT ARE WELL INTO THE 60S OR EVEN NEAR 70!
THERE HAVE BEEN SEVERAL DISCRETE SUPERCELLS AND SHORT LINE
SEGMENTS IN AND NEAR OR OUR FORECAST AREA THIS EVENING WITH THE
MAIN QLCS. THIS WILL CONTINUE AS THIS FEATURE PUSHES TOWARD THE
COAST.

LARGE SCALE FORCING FOR ASCENT IN ASSOCIATION WITH THE SHORT WAVE
AND A STRONG 35-45 KT LOW LEVEL JET AND STRONG KINEMATICS WITH 0-6
KM BULK SHEAR OVER 50 KT...0-3KM HELICITY AS HIGH AS 250-300 M/SEC
AND A THIN SLIVER OF SHREBS3 VALUES GREATER THAN 1 UNIT AND VGP
VALUES NEAR OR GREATER THAN 0.2 SUGGESTS THAT THE QLCS THAT MOVES
INTO AND THROUGH OUR FORECAST AREA COULD PRODUCE SOME DAMAGING
WINDS AND EVEN ISOLATED TORNADOES. ANY SEVERE RISK WILL BE BY
MIDNIGHT OR 1 AM AT THE LATEST.

WE HAVE ADJUSTED THE ALIGNMENT OF THE POP SCHEME...BUT EVERYONE
SHOULD GET AT LEAST SOME ADDITIONAL CONVECTION WITH 70-80 POPS
ACROSS THE BOARD EARLY ON...WITH COVERAGE STARTING TO WANE
OVERNIGHT FROM SW/WEST TO EAST/NE AND DOWN TO 30-40 POPS LATE.

THE DIURNAL TEMP CURVE WILL SHOW THE WARM ADVECTION WE/RE IN WITH
VERY LITTLE DOWNWARD TRENDS THROUGH THE NIGHT. WE/LL ACTUALLY BE
CLOSE TO WHAT NORMAL HIGHS SHOULD BE FOR THE DAYTIME.

FOG WILL BE A CONCERN GIVEN THE FULLY SATURATED GROUNDS AND THE
BUILD-DOWN OF STRATUS. THIS WILL BE OFFSET SOME BY STRONG WINDS
JUST OFF THE DECK AND SOME MIXING WITH THE PASSAGE OF THE
CONVECTION THAT LIFTS CEILINGS AT LEAST TEMPORARILY. BUT WE HAVE
AREAS OF FOG NONETHELESS. THERE HAS BEEN SOME INDICATIONS OF A
LITTLE SEA FOG ALONG AND OFF THE COAST...AND AS THE FLOW VEERS TO
SOUTH AND SOUTH/SW SOME OF THIS WILL IMPACT THE AREA AS WELL. FOR
NOW THERE IS NO DENSE FOG ADVISORY...BUT THE HAZARDOUS WEATHER
OUTLOOK DOES ADDRESS THIS POSSIBILITY.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
MONDAY AND MONDAY NIGHT...A HUMONGOUS AND DEEP LONG WAVE TROUGH WILL
COVER MUCH OF THE LOWER 48...THE GULF OF MEXICO AND OLD
MEXICO...WITH A STEADY BUT PROGRESSIVE MIGRATION EAST THROUGH THE
PERIOD. SIMULTANEOUSLY AT THE SURFACE WE FIND A DEEP AND VERTICALLY
STACKED LOW OVER THE UPPER GREAT LAKES INITIALLY THAT HEADS QUICKLY
NE INTO CANADA THEREAFTER. TRAILING FROM THE CYCLONE IS A SOMEWHAT
DETACHED COLD FRONT THAT HAS BECOME BOGGED DOWN AS IT ORIENTS ITSELF
WITH THE SW FLOW ALOFT. THIS FRONT WILL LIMP ACROSS THE APPALACHIANS
MONDAY MORNING...HEADING INTO THE FORECAST AREA DURING THE
AFTERNOON/EVENING...AND INTO THE ATLANTIC AFTER NIGHTFALL.

WHILE THERE IS SOME QUESTION AS TO WHERE THE MAIN MOISTURE AXIS IN
ADVANCE OF THE FRONT WILL BECOME SITUATED IN RELATION TO THE LOCAL
ZONES...IT WILL CERTAINLY BE NEAR IF NOT DIRECTLY ACROSS SOUTHERN SC
AND SE GA. AND PWATS WITHIN THIS BAND WILL BE CLOSE TO 2 STANDARD
DEVIATIONS ABOVE NORMAL. GIVEN THAT THERE IS NVA ALOFT AND WE/RE NOT
ENTIRELY CONVINCED ON THE LOCATION OF THE MOISTURE AXIS WE ARE
HESITANT TO SHOW ANYTHING MORE THAN SCATTERED POPS. THIS MAY NEED
ADJUSTING THOUGH IN UPCOMING FORECASTS ONCE TRENDS BECOME BETTER
DEFINED. THERE IS MODEST THERMODYNAMICS CONSIDERING ITS LATE
NOVEMBER AND DECENT SHEAR...SO THERE MIGHT BE A VERY LOW END RISK OF
A FEW STRONG OR SEVERE T-STORMS.

AS THE FRONT SLIDES INTO THE OCEAN MONDAY NIGHT AND NOCTURNAL
STABILIZING INFLUENCES TAKE OVER WE LOOK FOR THE BULK OF THE
CONVECTION TO FADE QUICKLY. BUT GIVEN THE PROXIMITY TO THE FRONT WE
STILL NEED TO SHOW SMALL POPS OVER OUR COASTAL ZONES THROUGH THE
NIGHT.

DESPITE CONSIDERABLE CLOUD COVER...COMPRESSIONAL HEATING AND WARM
ADVECTION IN ADVANCE OF THE COLD FRONT WILL BOOST TEMPS FAR ABOVE
SEASONAL NORMS. WE MIGHT ACTUALLY BE A LITTLE CONSERVATIVE IF MORE
INSOLATION DEVELOPS...BUT FOR NOW WE ARE SHOWING TEMPS KNOCKING ON
THE DOOR OF 80 AWAY FROM THE NOTICEABLY COOLER BEACHES. AT PRESENT
IT LOOKS LIKE WE/LL BE JUST SHY OF ANY RECORDS FOR THE DATE /SEE
CLIMATE SECTION BELOW MORE SPECIFIC RECORDS/. TEMPS MONDAY NIGHT
WILL BE SOME 10-15 DEGREES THAN THEY/LL BE TONIGHT AS SOME COOLER
AIR FILTERS IN BEHIND THE COLD FRONT.

FOG...SATURATED GROUNDS AND STRATUS BUILD-DOWN FOR TONIGHT WILL
CERTAINLY LEAD TO AREAS OF FOG THAT WILL LINGER INTO MONDAY MORNING.
DENSE FOG IS POSSIBLE...ESPECIALLY IF ANY SEA FOG IS THROWN INTO THE
MIX. ANY ANY SEA FOG THAT IS AROUND WILL BE LURKING JUST OFF THE
COAST THROUGHOUT THE DAY.

TUESDAY THROUGH WEDNESDAY...A PROMINENT SHORT WAVE THAT WAS JUST
ENTERING THE PACIFIC NW REGION AS OF SUNDAY EVENING WILL DIG THROUGH
THE SOUTHERN PLAINS TO THE LOWER MS VALLEY ON TUESDAY...HEADING
ACROSS THE TN VALLEY AND NORTHERN GULF TUESDAY NIGHT...AND FINALLY
PASSING INTO THE ATLANTIC WEDNESDAY. MEANWHILE AT THE SURFACE...THE
OLD COLD FRONT WILL LINGER NOT TOO FAR OFF THE SE COAST...PROBABLY
OUT NEAR OR JUST EAST OF THE GULF STREAM. A POWERFUL UPPER JET ON
THE ORDER OF 150-175 KT OR GREATER WILL DRIVE THE SHORT WAVE...AND
THESE FEATURES WILL COMBINE TO CREATE CYCLOGENESIS ALONG THE
STALLED OUT FRONT AND BAROCLINIC ZONE OFF THE COAST TUESDAY NIGHT
INTO WEDNESDAY. ISENTROPIC LIFT...LARGE SCALE FORCING AND SOME
FLUCTUATION OF THE MOISTURE AXIS BACK TOWARD THE SE COAST WILL
GENERATE AN INCREASING CHANCE FOR RAINS TO SPREAD BACK INTO THE
FORECAST AREA. THE WETTEST PERIOD LOOKS TO BE TUESDAY NIGHT INTO
EARLY WEDNESDAY BEFORE THE LOW PULLS OFF TO THE NE AND DRIER AIR
PENETRATES IN BY LATE IN THE VALID PERIOD. A CONTINUE INFLUX OF
COOLER AIR FROM THE NORTH...EXTENSIVE CLOUD COVER AND THE HIGHER
RAIN PROBABILITIES WILL PROMOTE MUCH COOLER TEMPS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
DRIER HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE
WEST/SOUTHWEST WEDNESDAY NIGHT INTO THURSDAY. A STRONGER AREA OF
HIGH PRESSURE WILL THEN BUILD IN FROM THE NORTH LATE
THURSDAY...DESCENDING INTO THE SOUTHEAST STATES BY FRIDAY...BEFORE
GRADUALLY SHIFTING TOWARD THE COASTLINE AND NEARBY ATLANTIC WATERS
OVER THE WEEKEND. UNSEASONABLY COOL CONDITIONS WILL PREVAIL THROUGH
THE PERIOD. HIGH TEMPERATURES WILL ONLY REACH THE UPPER 50S TO LOWER
60S THURSDAY AND FRIDAY...WITH LOW TEMPERATURES FALLING INTO THE
30S. A GRADUAL WARMING TREND WILL OCCUR OVER THE WEEKEND AS THE
CENTER OF THE SURFACE HIGH SHIFTS TOWARD THE COASTLINE...WITH HIGHS
REACHING THE 60S BY SUNDAY AFTERNOON AND LOWS MODERATING INTO THE
UPPER 30S TO LOW 40S BY SUNDAY NIGHT. CONDITIONS APPEAR DRY THROUGH
THE EXTENDED PERIOD...AND WILL KEEP RAIN OUT OF THE FORECAST.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
THE TERMINALS WILL BE IMPACTED BY A PLETHORA OF WEATHER THROUGH
THE 00Z TAF CYCLE AS A WARM FRONT CONTINUES TO LIFT NORTH TONIGHT
AND GIVES WAY TO AN APPROACHING COLD FRONT FROM THE WEST/NW LATE
MONDAY.

KCHS...THE FIRST BAND OF CONVECTION NEAR THE AIRFIELD IS BECOMING
MORE SCATTERED THIS EVENING...BUT A SECOND BAND NEAR AND SOUTH OF
THE SAVANNAH RIVER SHOULD ARRIVE AFTER 02Z IF IT HOLDS TOGETHER.
WE ARE THEREFORE SHOWING FLIGHT RESTRICTIONS IN TSRA AND LIGHT
FOG. THE CONVECTION LOOKS TO FADE WITH TIME OVERNIGHT...BUT
ISOLATED ACTIVITY IS STILL POSSIBLE. AS THIS OCCURS WE ALSO LOOK
FOR SOME BUILDING DOWN OF STRATUS AND FLIGHT RESTRICTIONS IN FOG
AND LOW STRATUS TO OCCUR INTO MONDAY MORNING. WIND SHEAR WILL ALSO
DEVELOP AS A 35-45 KT LOW LEVEL JET PASSES THROUGH...AND THIS WILL
TRANSLATE DOWN TO THE SURFACE MONDAY MORNING WHEN SURFACE WINDS
WILL BECOME GUSTY. THERE SHOULD BE SOME IMPROVEMENT LATE IN THE
TAF CYCLE AS THE INVERSION STARTS TO LIFT. BUT GIVEN THE PROXIMITY
TO A BAND OF HIGHER MOISTURE IN ADVANCE OF THE NEXT COLD FRONT
THAT STRUGGLES TO MOVE INTO THE AREA COULD RESULT IN ISOLATED TO
SCATTERED CONVECTION YET AGAIN.

KSAV...THE APPROACHING SQUALL LINE IS MOVING STEADILY EAST AND WILL
IMPACT THE TERMINAL EARLY TONIGHT...RESULTING IN TSRA...GUSTY
WINDS AND IFR CONDITIONS THROUGH 03Z. THE CONVECTION LOOKS TO
FADE WITH TIME OVERNIGHT...BUT ISOLATED ACTIVITY IS STILL
POSSIBLE. AS THIS OCCURS WE ALSO LOOK FOR SOME BUILDING DOWN OF
STRATUS AND FLIGHT RESTRICTIONS IN FOG AND LOW STRATUS TO OCCUR
INTO MONDAY MORNING. WIND SHEAR WILL ALSO DEVELOP AS A 35-45 KT
LOW LEVEL JET PASSES THROUGH...AND THIS WILL TRANSLATE DOWN TO THE
SURFACE MONDAY MORNING WHEN SURFACE WINDS WILL BECOME GUSTY. THERE
SHOULD BE SOME IMPROVEMENT LATE IN THE TAF CYCLE AS THE INVERSION
STARTS TO LIFT. BUT GIVEN THE PROXIMITY TO A BAND OF HIGHER
MOISTURE IN ADVANCE OF THE NEXT COLD FRONT THAT STRUGGLES TO MOVE
INTO THE AREA COULD RESULT IN ISOLATED TO SCATTERED CONVECTION YET
AGAIN.

EXTENDED AVIATION OUTLOOK...A MUCH GOOD CHANCE FOR MVFR OR LOWER
CONDITIONS IN RAIN LATE TUESDAY OR TUESDAY NIGHT INTO EARLY
WEDNESDAY...AS AN AREA OF LOW PRESSURE DEVELOPS ON A COLD FRONT
OFF THE SE COAST. SOLID VFR CONDITIONS WILL RETURN THEREAFTER.
BREEZY DURING WEDNESDAY.

&&

.MARINE...
TONIGHT...HAZARDOUS CONDITIONS WILL PERSIST OVER THE WATERS GIVEN
THE STRONG LOW-LEVEL SOUTHERLY JET OVER THE AREA SOUTH OF A
NORTHWARD MOVING WARM FRONT. THIS ALONG WITH A PACKED GRADIENT
BETWEEN ATLANTIC HIGH PRESSURE TO THE NE AND DEEPENING LOW
PRESSURE MOVING THROUGH THE MIDWEST WILL SUPPORT SOLID SMALL CRAFT
ADVISORIES ALL WATERS. MARINERS SHOULD REMAIN ALERT FOR SCATTERED
SHOWERS/T-STORMS THROUGH THE NIGHT...A FEW OF WHICH COULD STILL BE
STRONG OR SEVERE WITH DAMAGING WINDS AND/OR ISOLATED TORNADIC
WATERSPOUTS TO OCCUR. REMAIN IN CLOSE CONTACT WITH YOUR NOAA
WEATHER RADIO OR APPROPRIATE VHF CHANNELS.

THE OTHER CONCERN WILL BE SEA FOG AS A WARM/HUMID AIR MASS
CONTINUES TO MOVE IN. CAN/T RULE OUT SOME DENSE FOG DEVELOPING AT
SOME POINT WITH VISIBILITIES DROPPING BELOW 1/2 NM SO DENSE FOG
ADVISORIES WILL BE POSSIBLE...MAINLY OVER THE COOLER NEARSHORE
WATERS WHERE A HUGE TEMP SPREAD WILL EXIST BETWEEN THE MID-UPPER
50S WATER TEMPS AND THE WARMER MID-UPPER 60S AIR MASS OVERHEAD.

MONDAY AND MONDAY NIGHT...THE SUB-TROPICAL ATLANTIC HIGH WITH IT/S
ASSOCIATED RIDGE AXIS WILL BE SE OF THE LOCAL WATERS...AND WILL
FIGHT TO HOLD ON BEFORE GIVING WAY TO A COLD FRONT THAT TRICKLES IN
FROM THE WEST/NW LATE MONDAY OR MONDAY NIGHT. THERE IS STILL DECENT
PINCHING OF THE GRADIENT BETWEEN THESE TWO SURFACE FEATURES AND ALSO
SOME MIXING OF 30-35 KT GEOSTROPHIC WINDS TO PRODUCE SMALL CRAFT
ADVISORY CONDITIONS OVER MOST IF NOT ALL MARINE ZONES THROUGH
MONDAY. AS THE FRONT MOVES IN MONDAY NIGHT AND THE GRADIENT RELAXES
CONSIDERABLE WE LOOK FOR SOME IMPROVEMENT IN BOTH WINDS AND SEAS.

ALSO OF CONCERN WILL BE THE POTENTIAL FOR SEA FOG AND/OR FOG FROM
OVER LAND AREAS THAT SHIFTS INTO THE ATLANTIC. GIVEN A HUGE SPREAD
BETWEEN THE COOLER SHELF WATERS AND THE OVER-RIDING AIR MASS WE
ANTICIPATE AT LEAST PATCHY TO AREAS OF FOG WILL PREVAIL INTO MONDAY
NIGHT. DENSE FOG ADVISORIES MAY BE REQUIRED.

TUESDAY THROUGH WEDNESDAY...THE COLD FRONT WILL STALL OUT NEAR OR
EAST OF THE GULF STREAM...AWAITING FOR DEVELOPING LOW PRESSURE TO
OCCUR TUESDAY NIGHT AND WEDNESDAY...BEFORE THAT LOW PULLS AWAY LATE
IN THE PERIOD. WE/LL ENJOY CONDITIONS BELOW ANY ADVISORY CRITERIA
TUESDAY INTO TUESDAY EVENING...BUT ADDITIONAL SMALL CRAFT ADVISORIES
AND AN OUTSIDE CHANCE OF GALES WILL OCCUR LATER TUESDAY NIGHT INTO
WEDNESDAY AS THE LOW TAKES SHAPE AND INTENSIFIES.

THURSDAY THROUGH SATURDAY...MUCH BETTER MARINE CONDITIONS TO TAKE
HOLD UNDER THE INFLUENCE OF CONTINENTAL HIGH PRESSURE THAT SLIPS
INTO THE ATLANTIC NEXT WEEKEND.

HIGH SURF...A HIGH SURF ADVISORY WILL REMAIN IN EFFECT FOR
CHARLESTON COUNTY WHERE MOST OF THE WAVE ENERGY IS EXPECTED TO BE
DIRECTED. BREAKING WAVE HEIGHTS COULD BE AROUND 5 FT...ESPECIALLY
ON EAST AND SOUTHEAST FACING BEACHES.

&&

.CLIMATE...
RECORD PRECIPITATION FOR 23 NOVEMBER...
KCHS...0.70 INCHES SET IN 1961. /BROKEN TODAY/
KCXM...1.17 INCHES SET IN 1942. /BROKEN TODAY/
KSAV...2.11 INCHES SET IN 1948.

MAX TEMPS RECORDS FOR 24 NOVEMBER...
KCHS...82 SET IN 1986 AND PREVIOUS.
KCXM...81 SET IN 1998.
KSAV...83 SET IN 1967.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...HIGH SURF ADVISORY UNTIL 5 AM EST MONDAY FOR SCZ050.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST MONDAY FOR AMZ352.
     SMALL CRAFT ADVISORY UNTIL 11 PM EST MONDAY FOR AMZ350.
     SMALL CRAFT ADVISORY UNTIL 5 PM EST MONDAY FOR AMZ354.
     SMALL CRAFT ADVISORY UNTIL 5 AM EST TUESDAY FOR AMZ374.
     SMALL CRAFT ADVISORY UNTIL 1 PM EST MONDAY FOR AMZ330.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
CLIMATE...
Hazardous weather outlook, Nov 23, 7:45 PM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
745 PM EST SUN NOV 23 2014

SCZ050-250045-
CHARLESTON-
745 PM EST SUN NOV 23 2014

...HIGH SURF ADVISORY IN EFFECT UNTIL 5 AM EST MONDAY...
...TORNADO WATCH 559 IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH SURF ADVISORY.

DENSE FOG...AREAS OF FOG ARE EXPECTED TONIGHT...POSSIBLY BECOMING
DENSE AT TIMES AND THUS A DENSE FOG ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DENSE FOG...AREAS OF FOG DURING THE MORNING MAY BE DENSE AT TIMES
AND THUS A DENSE FOG ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

AMZ374-250045-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
745 PM EST SUN NOV 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

GAZ087-088-099-SCZ040-250045-
JENKINS-SCREVEN-CANDLER-ALLENDALE-
745 PM EST SUN NOV 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...THERE IS A SMALL RISK OF SEVERE
THUNDERSTORMS WITH DAMAGING WINDS AND EVEN A TORNADO THIS EVENING.

PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS THROUGHOUT THE
DAY AND BE PREPARED TO TAKE ACTION SHOULD WATCHES OR WARNINGS BE
ISSUED FOR THE AREA.

DENSE FOG...AREAS OF FOG ARE EXPECTED TONIGHT. THE FOG COULD BECOME
DENSE AT TIMES AND THUS A DENSE FOG ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DENSE FOG...AREAS OF FOG DURING THE MORNING MAY BE DENSE AT TIMES
AND THUS A DENSE FOG ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

GAZ100-101-114>119-137>141-SCZ042>045-047>049-051-052-250045-
BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-
INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-
INLAND MCINTOSH-COASTAL MCINTOSH-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-
COASTAL JASPER-TIDAL BERKELEY-
745 PM EST SUN NOV 23 2014

...TORNADO WATCH 559 IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

DENSE FOG...AREAS OF FOG ARE EXPECTED TONIGHT. THE FOG COULD
BECOME DENSE AT TIMES AND THUS A DENSE FOG ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DENSE FOG...AREAS OF FOG DURING THE MORNING MAY BE DENSE AT TIMES
AND THUS A DENSE FOG ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

AMZ330-350-352-354-250045-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
745 PM EST SUN NOV 23 2014

...TORNADO WATCH 559 IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

DENSE FOG...SOME SEA FOG IS EXPECTED TONIGHT. THE FOG COULD BECOME
DENSE AT TIMES AND A DENSE FOG ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DENSE FOG...SOME SEA FOG IS EXPECTED THROUGH AT LEAST MONDAY
EVENING. THE FOG COULD BECOME DENSE AT TIMES AND A DENSE FOG
ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

In the hours before

Local storm report, Nov 23, 4:05 PM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
405 PM EST SUN NOV 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     NON-TSTM WND GST 39 SSE CENTENARY        32.50N  79.10W
11/23/2014  M49 MPH          AMZ370             SC   BUOY

            REPORT FROM THE NDBC SITE AT BUOY 41004.

&&

EVENT NUMBER CHS1401231

33
Local storm report, Nov 23, 4:56 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
456 PM EST SUN NOV 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     NON-TSTM WND GST 39 SSE CENTENARY        32.50N  79.10W
11/23/2014  M49 MPH          AMZ370             SC   BUOY

            REPORT FROM THE NDBC SITE AT BUOY 41004.

&&

EVENT NUMBER CHS1401232

33
Special weather statement, Nov 23, 5:15 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
515 PM EST SUN NOV 23 2014

GAZ088-100-101-115-232245-
BULLOCH-EFFINGHAM-EVANS-SCREVEN-
515 PM EST SUN NOV 23 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...EVANS...
BULLOCH AND EFFINGHAM COUNTIES THROUGH 545 PM EST...

AT 513 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM AKINS TO KENNEDY
POND TO ADABELLE...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AKINS...DENMARK...STILSON...EMIT...BROOKLET...KENNEDY POND...
PRETORIA...GRIFFIN LAKE...REGISTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3224 8157 3224 8184 3218 8196 3255 8187
      3258 8161 3251 8137
TIME...MOT...LOC 2214Z 210DEG 22KT 3231 8159 3233 8178
          3223 8191
Special weather statement, Nov 23, 7:16 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
716 PM EST SUN NOV 23 2014

SCZ040-240045-
ALLENDALE-
716 PM EST SUN NOV 23 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY
THROUGH 745 PM EST...

AT 714 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR AVERILL...MOVING NORTHEAST AT 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MILLETT...MARTIN...AVERILL...BALDOCK...APPLETON...ULMER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3315 8150 3311 8136 3311 8126 3312 8124
      3312 8119 3311 8118 3292 8148 3295 8151
      3297 8151 3297 8150 3301 8149 3301 8151
      3303 8151 3305 8154 3304 8156 3308 8160
TIME...MOT...LOC 0016Z 227DEG 43KT 3303 8150
Special weather statement, Nov 23, 7:30 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
730 PM EST SUN NOV 23 2014

GAZ100-114>116-240100-
BULLOCH-EVANS-INLAND BRYAN-TATTNALL-
730 PM EST SUN NOV 23 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...EVANS...
BULLOCH AND BRYAN COUNTIES THROUGH 800 PM EST...

AT 728 PM EST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR HUGHLAND...MOVING NORTHEAST AT 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
HUGHLAND...LYNN...DANIELS...BAY BRANCH...JENNIE...MIDWAY...CLAXTON...
HAGAN...DAISY...GROVELAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3237 8178 3221 8159 3192 8199 3205 8221
      3207 8221
TIME...MOT...LOC 0030Z 232DEG 45KT 3201 8204
Special weather statement, Nov 23, 7:41 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
741 PM EST SUN NOV 23 2014

GAZ088-SCZ040-042-240115-
ALLENDALE-HAMPTON-SCREVEN-
741 PM EST SUN NOV 23 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...ALLENDALE
AND HAMPTON COUNTIES THROUGH 815 PM EST...

AT 738 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WHITE HILL...MOVING NORTHEAST AT 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WHITE HILL...HUNTERS...SHIRLEY...ESTILL...LENA...ROUSE...GIFFORD...
DUKES...FAIRFAX...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

A TORNADO WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3305 8139 3284 8101 3250 8156 3251 8158
      3251 8160 3252 8162 3253 8162 3253 8164
      3253 8165 3254 8166 3255 8169 3258 8173
      3260 8175 3262 8178 3264 8180
TIME...MOT...LOC 0041Z 230DEG 42KT 3272 8147

The radar

The Charleston,SC radar (KCLX), 113 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Liberty

When
November 23, 8:06 PM EST to 8:07 PM EST
Where
Liberty County, Walthourville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.770, -81.630

Liberty County warning point reported three trees blown down at the intersection of Talmadge Road and Oglethorpe Highway.

Thunderstorm Wind, Effingham

When
November 23, 8:29 PM EST to 8:30 PM EST
Where
Effingham County, 0.69 mi S of Meldrim
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.140, -81.380

Effingham County warning point reported a tree blown down onto power lines along 8th Street in Meldrim.

Thunderstorm Wind, Chatham

When
November 23, 8:50 PM EST to 8:51 PM EST
Where
Chatham County, 1.89 mi WNW of Vernonburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.980, -81.150

A trained spotter reported a tree down and blocking the road near the Diamond Causeway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547706, 547704, 547703.